By Neena Abraham, M.D. (commentary appears in the NY Times)
If your physician has suggested you take aspirin to reduce your risk of heart disease, it is important to remember that even small doses of daily aspirin — including “baby aspirin,” at a dose of 81 milligrams daily — can increase your risk of ulcers and bleeding.
It is important to remember that all Nsaids, including over the counter aspirin, have the potential to damage the tissue of the gastrointestinal tract. Damage can occur anywhere, from mouth to anus. Over-the-counter doses of aspirin, or buffered or enteric coated aspirin preparations, do not eliminate the risk of developing an Nsaid-related ulcer. Your risk for bleeding is still two- to four-fold greater than if you were not taking the aspirin product at all. This risk increases in magnitude as the dose of the aspirin increases.
Some studies have suggested that one-third of aspirin-induced ulcers are related to over-the-counter aspirin use. The excess ulcer bleeding risk associated with aspirin use is estimated at 5 extra cases per 1,000 patients per year. However, it is important to remember that your risk of aspirin-induced ulcer will further increase if you have high-risk features such as: being older than 60, having a history of gastric or duodenal ulcer, having active Helicobacter pylori infection (the bacterium linked to ulcers), taking aspirin at the same time as you take full strength Nsaids (such as ibuprofen, Motrin and naproxen), anticoagulants (such as warfarin) or antiplatelet agents (such as clopidogrel or ticlopidine); or taking aspirin if you are a chronic steroid user.
Aspirin is not a nutritional supplement — it is a medication with real risks and side-effects, so it should not be taken without explicit cardiovascular risk assessment by your physician. If you and your doctor determine that the benefit of taking aspirin to prevent heart disease exceeds the risk of gastrointestinal bleeding, ensure you are only taking the minimum dose of aspirin required for cardiovascular risk reduction (in the United States, that is a dose of 81 milligrams a day). If you have high-risk features for aspirin and Nsaid-induced ulcers, as discussed above, discuss with your physician the appropriateness of taking a stomach protecting medication, such as a proton-pump inhibitor. It may also be important to be tested and treated for H. pylori infection to minimize your risk of ulcer formation.
Bonnie - once again, not exactly news for my clientele. And this doc is sugar-coating the dangers in the piece.